Ohio, 2021

Hail and Damaging Winds in Ohio, June 13, 2021

June 13, 2021 · NWS PBZ · 7 events in 5 counties and zones

An advancing cold front, along with shortwave support, created the chance for thunderstorms across the region. Sufficient shear (40kts in the 0-6km layer), moderate to high instability (1500-2000 J/kg of CAPE), and dry mid-level air resulted in damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An advancing cold front, along with shortwave support, created the chance for thunderstorms across the region. Sufficient shear (40kts in the 0-6km layer), moderate to high instability (1500-2000 J/kg of CAPE), and dry mid-level air resulted in damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 10:02 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 13, 10:02 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1102 AM EDT Sun Jun 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected today with a crossing
cold front. Periodic shower and thunderstorm chances should continue
Monday and Tuesday before high pressure return dry and cooler weather
by mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As evidence by the 12z PIT observation sounding, sufficient shear
(near 40kt 0-6km) and instability (2000-2500j/kg fcst surface CAPE)
will aid in the development of severe storms coincident with ample
sfc convergence via frontogenesis. Considering the hodograph, multi-
cellular organized thunderstorms with damaging wind gusts proceeding
outflow boundaries look probable. Initially, cells will carry a
large hail threat before transitioning to a cold pool dominant
complex, capable of 60-70 mph wind gusts.

The highest chance of seeing this potential will be this
afternoon during peak heating, as the front is expected to be located
from NW PA to SE OH. SPC has this area, and points E-SE, in the
Slight Risk/scattered coverage area for potential severe
thunderstorms. FROPA should occur earlier for the W-NW, where a
lesser Marginal/isolated potential for severe storms exists.

Locally heavy rain is possible in poorly drained areas, though quick storm
movement should be sufficient to preclude a significant flood
potential.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An approaching Great Lakes shortwave trough is expected to approach
the region Monday, along with a secondary cold front.
Scattered/numerous showers and thunderstorms are again expected to
develop with the increasing shortwave support, and jet driven ascent.
Strong unidirectional shear and dry mid level air should result in
the possibility for severe thunderstorms, though the amount of
instability is less notable than Sunday. SPC has most of the
forecast area in a Marginal Risk for severe storms on Monday.

Another reinforcing trough should maintain scattered showers/storms
for Tuesday, though instability and shear levels look to be too low
for any organized severe thunderstorm potential. Dry weather should
return Tuesday night as sfc high pressure builds upstream of a
developing Ern CONUS long wave trough.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Model blends indicate that high pressure should result in dry and
cooler than average weather Wed and Thu. Another trough approaching
from the Upper Midwest may result in precipitation chance for next
weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Morning thunderstorms with an initial passing shortwave will
generally remain north of I-76 and south of I-80 this morning. These
will miss the TAF sites for the most part, although thunder may be
heard at a terminal or two. Outside of these storms, VFR will
continue, and any patchy MVFR fog will burn off fairly quickly.

By midday, cumulus are expected to develop. As a cold front
approaches the region, thunderstorms are expected to develop along
and ahead of it. The front should be located from NW PA to SE OH by
afternoon peak heating, when the greatest chances of seeing
thunderstorms is expected. For these terminals, included an MVFR
TEMPO group for thunder, with VCTS elsewhere where lesser chances
exits.

The showers and thunderstorms should end this evening as the front
completes its passage, with VFR returning.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday.  VFR under high pressure is expected by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 2:29 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
329 AM EDT Sun Jun 13 2021

OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-Mercer-Venango-Forest-Lawrence-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon. The main
hazard is expected to be damaging wind, though large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible again Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-140730-
Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 8:02 AM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
902 AM EDT Sun Jun 13 2021

PAZ023-074-131315-
Westmoreland Ridges-Indiana-
902 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL INDIANA AND SOUTHEASTERN
WESTMORELAND COUNTIES...

At 901 AM EDT, a strong thunderstorm was located near Ligonier, or 11
miles east of Latrobe, moving southeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Ligonier...                       New Florence...
Bolivar...                        Laurel Mountain...
Loyalhanna Gorge...               Laurel Mountain State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4032 7904 4028 7906 4027 7907 4025 7908
      4023 7910 4022 7910 4020 7911 4020 7913
      4018 7913 4018 7914 4016 7915 4023 7936
      4044 7918 4036 7900
TIME...MOT...LOC 1301Z 300DEG 29KT 4029 7917

CL
Special weather statement, Jun 13, 8:39 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
939 AM EDT Sun Jun 13 2021

PAZ029-031-075-131415-
Greene-Washington-Fayette-
939 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN WASHINGTON...NORTHEASTERN GREENE AND
NORTHWESTERN FAYETTE COUNTIES...

At 939 AM EDT, a strong thunderstorm was located over California, or
13 miles south of Gastonville, moving southeast at 15 mph.

Wind gusts up to 40 mph and small hail are possible with this storm.

Locations impacted include...
California...                     Brownsville...
North Belle Vernon...             Speers...
Isabella...                       Belle Vernon...
Lynnwood-Pricedale...             West Brownsville...
Roscoe...                         Fayette City...
Newell...                         Allenport...

This includes Interstate 70 in Pennsylvania between mile markers 38
and 40.

LAT...LON 3999 7971 3992 7994 4008 8000 4013 7987
      4013 7986
TIME...MOT...LOC 1339Z 334DEG 12KT 4008 7992

CL
Special weather statement, Jun 13, 9:42 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1042 AM EDT Sun Jun 13 2021

PAZ075-076-WVZ510>512-131515-
Fayette Ridges-Fayette-Eastern Preston-Ridges of Eastern Monongalia
and Northwestern Preston-Preston-
1042 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL FAYETTE AND NORTHEASTERN PRESTON
COUNTIES...

At 1042 AM EDT, a strong thunderstorm was located near Farmington, or
10 miles south of Uniontown, moving southeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Fairchance...                     Markleysburg...
Brandonville...                   Bruceton Mills...
Hazelton...                       Cranesville...
Clifton Mills...

This includes Interstate 68 in West Virginia between mile markers 20
and 31.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3972 7948 3955 7948 3952 7953 3977 7983
      3987 7969 3972 7944
TIME...MOT...LOC 1442Z 317DEG 21KT 3975 7967

CL
Special weather statement, Jun 13, 10:51 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1151 AM EDT Sun Jun 13 2021

WVZ511-512-131615-
Eastern Preston-Preston-
1151 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL PRESTON COUNTY...

At 1151 AM EDT, a strong thunderstorm was located over Terra Alta,
moving south at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Kingwood...                       Terra Alta...
Albright...                       Elgon...
Aurora...                         Cranesville...
Cathedral State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 3927 7954 3951 7970 3956 7948 3926 7949
TIME...MOT...LOC 1551Z 339DEG 18KT 3947 7954
Special weather statement, Jun 13, 11:20 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT Sun Jun 13 2021

OHZ058-131645-
Guernsey-
1220 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT GUERNSEY COUNTY...

At 1220 PM EDT, a strong thunderstorm was located 9 miles northeast
of Cambridge, moving southeast at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cambridge...                      Antrim...
Senecaville...                    Lore City...
Old Washington...                 Birmingham...
Salt Fork State Park...           Kimbolton...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 181 and 195.
  Interstate 77 in Ohio between mile markers 46 and 58.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4022 8152 4022 8142 4009 8124 3992 8148
      4013 8166
TIME...MOT...LOC 1620Z 313DEG 20KT 4015 8151
Special weather statement, Jun 13, 11:31 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1231 PM EDT Sun Jun 13 2021

OHZ050-059-PAZ029-WVZ002>004-131700-
Jefferson-Belmont-Washington-Marshall-Brooke-Ohio-
1231 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN
BELMONT...WEST CENTRAL WASHINGTON...OHIO...MARSHALL AND BROOKE
COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located near Tiltonsville,
or near Clearview, moving southeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
Warwood...                        Wellsburg...
Bethlehem...                      West Liberty...
Triadelphia...                    Clearview...
Valley Grove...                   Tiltonsville...
Yorkville...                      Bethany...

This includes Interstate 70 in West Virginia between mile markers 1
and 7.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4022 8084 4033 8068 4018 8043 4001 8067
TIME...MOT...LOC 1631Z 313DEG 20KT 4022 8069

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Guernsey

When
June 13, 11:56 AM EST to 11:58 AM EST
Where
Guernsey County, 0.69 mi N of Old Washington
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -81.430

Quarter sized hail was reported by the public.

Hail, Belmont

When
June 13, 12:36 PM EST to 12:37 PM EST
Where
Belmont County, 0.69 mi N of Temperanceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -81.230

Nickel to quarter size hail was reported by a trained spotter.

Hail, Guernsey

When
June 13, 12:45 PM EST to 12:46 PM EST
Where
Guernsey County, 4.28 mi SSE of Eldon
Measured
0.88 in hail
Reported by
Public
Coordinates
39.910, -81.230

Slightly smaller than quarter sized hail was reported by the public.

Hail, Monroe

When
June 13, 12:50 PM EST to 12:51 PM EST
Where
Monroe County, 1.27 mi WNW of Malaga
Measured
1 in hail
Reported by
Public
Coordinates
39.860, -81.170

Nickel to quarter sized hail was reported by the public.

Thunderstorm Wind, Guernsey

When
June 13, 1:59 PM EST to 2:00 PM EST
Where
Guernsey County, 0.87 mi SE of Cambridge
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.020, -81.590

The State Patrol reported 4 power poles down along SR 209 near mile marker 7.

Thunderstorm Wind, Muskingum

When
June 13, 2:15 PM EST
Where
Muskingum County, South Zanesville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -82.020

An emergency manager reported several trees and power lines down, including in the vicinity of Fair Street and Maysville Pike.

Thunderstorm Wind, Coshocton

When
June 13, 2:35 PM EST
Where
Coshocton County, 1.26 mi WSW of Plainfield
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.190, -81.740

Trees reported down across Linton Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960851, 960852, 960853, 960854, 960855, 960856, 960857.